Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 5, 2021Alamosa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 5, 2021, 2:44 PM MDT for Alamosa County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 2:44 PM MDT (20:44 UTC)
Expired
Jun 5, 2021, 3:30 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS85 KPUB 052044
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sat Jun 5 2021
 
COZ069-070-052130-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
244 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 27 miles north of Alamosa, moving southwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hooper, San Luis Lake and Great Sand Dunes. 

LAT...LON 3790 10569 3782 10559 3756 10574 3773 10600
TIME...MOT...LOC 2044Z 038DEG 11KT 3783 10568 

$$

CSS/KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 5, 11:36 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 11:36 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Sat Jun 5 2021

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sat Jun 5 2021

Today and Tonight...

A pattern of upper-ridging still persists over the area, leading to
another day of relatively quiet weather over the eastern plains.
North-northeast flow will persist aloft, although weak, and some
more mid-level moisture will be able to advect into the area this
afternoon. Consistent with the last several days, ample surface
heating will allow some showers to fire over the Sangres and San
Juan Mountains later this afternoon. Showers should be isolated to
scattered in nature again, and generally sub-severe. Models are
mostly agreeing on resolving between 500-1000 J/kg of CAPE near the
CO-NM border, but steering flow is still fairly weak, so storms that
do form likely won't be able to go very far before dissipating.
However, locally heavy rain and gusty winds will be possible along
with some small hail, so the main concerns for severe weather
impacts today will be flash flooding over burn scar areas (if storms
manage to make it that far east) as well as the potential for
blowing dust in the SLV. Flow aloft does appear to be slightly
stronger than the last several days, and several high-res models
suggest a few storms could also drift into El Paso County a bit
later in the day as well.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM MDT Sat Jun 5 2021

Flow aloft flattens slightly on Sun as upper wave over the Pacific
NW begins to move toward the nrn Rockies, while low and mid level
moisture subtly increases across srn CO. Should be just enough wly
component to the steering flow to push mountain convection
eastward into the I-25 corridor and onto the adjacent plains late
in the day and into the evening, before storms wind down after
sunset with loss of heating. Generally light winds at the surface
and aloft and only modest instability suggest severe threat
Sunday will be low, though some near severe gusty outflow winds
will be a possibility as storms exit the mountains late in the
afternoon. Max temps Sunday will stay within a degf or two of
Saturday's numbers, as mid level temps show little change.

Upper ridge begins to rebuild slightly on Mon, while drier air
spreads across the mountains during the day. Expect a general
downturn in convection over the high terrain in the afternoon,
though some isolated, high based storms may linger for one more
day over the eastern mountains where some residual moisture
lingers. Fairly deep instability (CAPE 1-2k j/kg) will lie across
the eastern plains late Mon afternoon, with perhaps some
convection firing in nern CO clipping areas near the KS border in
the evening, though confidence in this scenario is rather low
given lack of much of a trigger for storm initiation. Remainder of
the week then features a generally warm and dry forecast (hottest
days Wed/Thu), as ridge drifts into the plains and dry/hot swly
flow spreads eastward across CO. By Friday into next weekend, wave
cresting the ridge and dropping into the upper Midwest may push a
weak cold front southward through the plains, leading to slightly
cooler temps and at least some chance of thunderstorms over the
eastern mountains and plains, as low level easterly flow
transports moisture back westward behind the boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Jun 5 2021

Thunderstorms will be possible at the KCOS and KALS terminals this
afternoon with gusty outflow winds the most likely impacts given
the more sparse thunderstorm coverage. Have introduced VCTS to
both terminals given likelihood for erratic outflows up to 40 kts
to impact both terminals. Thunderstorms are not as likely at
KPUB, but we should see a westerly wind shift from thunderstorm
outflows to the west around 23z, give or take an hour for timing
uncertainties. Thunderstorms will diminish during the early
evening for all three terminals with light winds expected
overnight. A better chance for showers and thunderstorms can be
expected on Sunday for all three terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...KT
Hazardous weather outlook, Jun 5, 11:42 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Sat Jun 5 2021

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening over and near the mountains. The main
thunderstorm risks will be lightning, gusty erratic winds up to 45
mph, and locally heavy rainfall. Some brief small hail will be
possible with the stronger storms across the mountains. Although
the risk is low, burn scar flash flooding could occur should these
areas be directly impacted with a stronger storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Sunday and Monday, thunderstorms are possible mainly over and
near the mountains and along the I-25 corridor. The main risks
from these storms will be lightning and wind gusts up to 45 mph. A
few of the storms may have locally heavy downpours which could
cause flash flooding if the storms move over burn scars.

The atmosphere becomes drier for Tuesday through Thursday, before
isolated storms return to mainly the mountains on Friday. The
main risks from these storms will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible in and near the mountains this afternoon and evening.

31/STEWARD

In the hours before

Special weather statement, Jun 5, 2:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sat Jun 5 2021

COZ069-070-052130-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
244 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 27 miles north of Alamosa, moving southwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hooper, San Luis Lake and Great Sand Dunes.

LAT...LON 3790 10569 3782 10559 3756 10574 3773 10600
TIME...MOT...LOC 2044Z 038DEG 11KT 3783 10568

CSS/KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:14 PM MDTSevere Thunderstorm WarningPUBSaguache31 min
Jun 4, 6:52 PM MDTSpecial Weather StatementPUBAlamosa38 min
Jun 4, 7:29 PM MDTSpecial Weather StatementPUBAlamosa31 min
Jun 4, 7:30 PM MDTSevere Thunderstorm WarningPUBAlamosa30 min
Jun 4, 7:42 PM MDTSpecial Weather StatementPUBChaffee33 min
Jun 4, 8:00 PM MDTSpecial Weather StatementPUBAlamosa30 min
Jun 4, 8:13 PM MDTSpecial Weather StatementPUBChaffee32 min
Jun 4, 9:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jun 5, 1:05 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano115 min
Jun 5, 4:18 PM MDTSpecial Weather StatementPUBTeller27 min
Jun 5, 4:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jun 5, 4:27 PM MDTSpecial Weather StatementPUBGunnison18 min
Jun 5, 4:42 PM MDTSpecial Weather StatementPUBConejos18 min
Jun 5, 4:48 PM MDTSpecial Weather StatementPUBTeller27 min
Jun 5, 5:14 PM MDTSpecial Weather StatementPUBFremont31 min
Jun 5, 5:36 PM MDTSpecial Weather StatementPUBTeller9 min
Jun 5, 5:45 PM MDTSpecial Weather StatementPUBTeller30 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.